Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


viramune to sustiva
Aug 15, 2004

My initial numbers were vl-over 100,000 and t cell 300. I have been on Viread, Epivir, and Viramune for about 1 year. There have been no side effects. I take them with breakfast daily and have had excellent adherance. Since starting meds, my t cells have varied from 425 to 625 and currently about 525. The problem is my viral load. It dropped significantly from 100,000 to 2,500 then approx. 500, 250, 125 (the lowest)in December. Then I moved across the country (meaning added stress/changes). Since moving, the v-load went to 270, 450, 575, and most recent, 1000. My doctor did resistance testing and said I have no resistance but that there is 1 mutation for the Epivir. He didnt indicate concern about the mutation or suggest getting rid of the Epivir. He indicated that if I get up to 3,000-5,000 v-load range, then we might switch the Viramune to Sustiva (and keep the Epivir and Viread). He says the Viramune may not be "strong enough" and that Sustiva works "in a different way" than Viramune. He also said I may consider adding a 4th drug (didnt discuss which) to the current regimen. I noticed from your articles that Sustiva, Viread and Emtriva is effective also. Maybe I should consider this combo but have never heard of Emtriva.Would it hurt to eat breakfast with Sustiva? (1 of the meds says to take with food). Which combo has been more successful in trials, Sustiva/Epivir/Viread or Emtriva/Epivir/Viread. Second question: I am a moderate drinker. (Almost daily couple beers. On and on weekends at least 7-9 beers each day at the most. My drinking habits have not changed since starting meds but I wonder if somehow this is why I did not get <50 copys instead of (now) going the other direction. Has alcohol been linked to drug regimen failure? (I know I should reduce the quantity but dont plan to quit). Your forums is exactly what I've been looking for! Thanks, Bill

Response from Dr. Pierone

My interpretation of your situation is that you have developed virologic failure on this regimen. The fact that you had one mutation for Epivir almost always means that you have an M184V and this mutation confers high level resistance to Epivir. This means that you are essentially on a 2 drug regimen currently. Since viral resistance begets more resistance it is only a matter of time before the virus develops resistance to Viramune and Viread.

So it is time for a change in regimen. Switching from Viramune to Sustiva does not really make sense since their intrinsic potency is quite similar. Substituting another drug like Zerit, Videx EC, or Ziagen for Epivir is one approach that will often work. My choice would be Videx EC, but there are not a lot of data to support this preference and it would ok to try a different nucleoside. However, Emtriva shares the same resistance pattern with Epivir, so using it does not make sense.

In some studies, alcohol consumption has been linked to regimen failure. But in these studies alcohol use is generally looked at with regard to its impact on adherence and the mechanism of failure is probably based on poorer adherence in heavy drinkers. Nonetheless, you should definitely back off on the alcohol consumption. Thanks for posting and good luck!



Previous
Is SupervisedTreatment Interruption Advisable ?
Next
Started Early treatment but reconsidering

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement